Wyoming, 2009Blizzard and Winter Weather in Wyoming, January 27 to 28, 2009
January 27 to 28, 2009 · NWS CYS · 5 events in 5 counties and zones
Strong winds blew across fresh powderlike snow cover and produced areas of blizzard conditions in the vicinity of the southeast Wyoming mountains. Many roads including parts of Interstates 80 and 25 were closed for extended periods of time due to blowing and drifting snow.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds blew across fresh powderlike snow cover and produced areas of blizzard conditions in the vicinity of the southeast Wyoming mountains. Many roads including parts of Interstates 80 and 25 were closed for extended periods of time due to blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 10:47 AM MST, 13 minutes earlier.
Area forecast discussion, Jan 27, 10:47 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MST TUE JAN 27 2009
.DISCUSSION...WINDS HAVE CONTINUED TO INCREASE OVER AND NEAR
THE MOUNTAINS WITH KBRX GUSTING AS HIGH AS 59 MPH AS OF 1025 AM.
THE STRONG WINDS AND THE FRESH SNOW COVER WILL COMBINE TO PRODUCE
WIDESPREAD BLOWING AND DRIFTING SNOW AND NEAR ZERO VISIBILITIES
MAINLY OVER AND NEAR THE MOUNTAINS. SOME ROADS IN THE CWA HAVE
BEEN CLOSED DUE TO THE BLIZZARD CONDITIONS. THE WINDS WILL BE AS
STRONG OR STRONGER TONIGHT AND SO HAVE UPGRADED THE PREVIOUSLY
ISSUED HIGHLIGHTS FOR A BLIZZARD WARNING FOR ALL BUT PORTIONS
OF LARAMIE COUNTY AND MOST OF CONVERSE COUNTY WHERE A WINTER
WEATHER ADVISORY FOR BLOWING SNOW WILL REMAIN IN EFFECT. THE
HIGHLIGHTS CONTINUE THROUGH 12Z WEDNESDAY.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 443 AM MST TUE JAN 27 2009/...
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
UPDATING THE FORECAST DISCUSSION TO ACCOUNT FOR EARLIER THAN
EXPECTED START TO THE WINTER WEATHER ADVISORY FOR BLOWING SNOW.
MAIN FORECAST CONCERN TODAY IS THE EXPECTED DEVELOPMENT OF WINDS
AND BLOWING SNOW ACROSS THE AREA AS A SURFACE TROUGH DEVELOPS IN
THE LEE OF THE MOUNTAINS. THE SURFACE PRESSURE FALLS ARE
CURRENTLY GREATEST ALONG THE HIGH LINE OF MONTANA AHEAD OF THE
NEXT QUICK MOVING DISTURBANCE IN THE UPPER LEVEL FLOW. THIS
DISTURBANCE IS JUST MOVING ONSHORE IN CENTRAL BRITISH COLUMBIA
EARLY THIS MORNING AND WILL BRING A WEAK COLD FRONT ACROSS THE
FORECAST AREA EARLY WEDNESDAY. PRECIPITATION CHANCES WILL LINGER
WITH THIS UPPER LEVEL DISTURBANCE THROUGH WEDNESDAY NIGHT.
RETURNING TO THE TOPIC OF WINDS FOR TODAY...AS THE SURFACE
PRESSURE FALLS INCREASE ACROSS SOUTHEAST WYOMING TODAY THERE WILL
BE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW WHICH FELL OVER
THE WEEKEND. HAVE DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR
BLOWING SNOW ACROSS MOST OF THE CENTRAL AND WESTERN PORTION OF
THE AREA THROUGH 5 AM MST WEDNESDAY. WILL HOLD OFF ON THE START
TIME FOR THE CHEYENNE FOOTHILLS UNTIL 8 AM MST SINCE WINDS WILL
LIKELY TAKE A BIT LONGER TO DEVELOP THAT FAR SOUTH ALONG THE LEE
OF THE LARAMIE RANGE.
IN ADDITION...THE HIGH WIND FORECAST AIDS ARE INDICATING
SUFFICIENT PRESSURE GRADIENTS TO SUPPORT WINDS EXCEEDING HIGH
WIND CRITERIA BEGINNING TONIGHT. HAVE THEREFORE ALSO POSTED A
HIGH WIND WATCH FOR THE USUAL AREAS IN CARBON COUNTY...IN THE
LARAMIE RANGE...AND PLATTE COUNTY. 700 MB WINDS WILL REACH AROUND
50 KNOTS TONIGHT AND INTO EARLY WEDNESDAY BEFORE THE COLD FRONT
PASSES. HAVE ENDED THE WATCH AT 5 AM MST WEDNESDAY TO COINCIDE
WITH THE END OF THE BLOWING SNOW ADVISORY. THE END TIMES OF BOTH
HIGHLIGHTS MAY NEED TO BE EXTENDED...AS WINDS BEHIND THE COLD
FRONTAL PASSAGE SHOULD AT LEAST BRIEFLY REMAIN GREAT ENOUGH TO
CAUSE CONTINUED BLOWING SNOW AND REDUCED VISIBILITY. THE
LIKELIHOOD OF HIGH WIND CRITERIA BEING EXCEEDED WILL DIMINISH
AFTER THE FRONTAL PASSAGE EARLY WEDNESDAY.
THE BEST CHANCES FOR PRECIPITATION THROUGH THURSDAY MORNING WILL BE
IN THE MOUNTAIN AREAS AS THE NORTHWEST FLOW ALOFT SUPPORTS
OROGRAPHIC SNOW SHOWERS. AS THE UPPER LEVEL DISTURBANCE APPROACHES
EARLY WEDNESDAY...THE LEFT EXIT REGION OF THE JET STREAK WILL
PROVIDE FOR THE BEST PRECIPITATION CHANCES IN THE MOUNTAINS DURING
THE SHORT TERM. WILL CONTINUE TO MENTION SNOW LIKELY IN THE
MOUNTAINS THROUGH THURSDAY NIGHT AS ANOTHER STRONGER JET STREAK WILL
BE PROVIDING SUPPORT FOR SNOW SHOWERS. AN ADDITIONAL 6 TO 9 INCHES
OF SNOWFALL ACCUMULATION WILL BE POSSIBLE THROUGH EARLY THURSDAY IN
THE SNOWY AND SIERRA MADRE RANGES. ELSEWHERE...PRECIPITATION CHANCES
WILL INCREASE WEDNESDAY NIGHT WITH THE APPROACH OF THE CYCLONIC
CURVATURE ASSOCIATED WITH THE UPPER LEVEL DISTURBANCE.
TEMPERATURES WILL BE MUCH WARMER TODAY...BUT MOST AREAS WILL STILL
BE 10 TO 20 DEGREES BELOW NORMAL. THE WARMING TREND WILL CONTINUE
WEDNESDAY AS TEMPERATURES WARM TO ONLY SLIGHTLY BELOW NORMAL LATE
JANUARY VALUES.
LONG TERM...THURSDAY THROUGH MONDAY
NW FLOW WILL BE ALOFT OVER THE CWA ON THUR WITH AN UPPER RIDGE ALONG
THE WEST COAST. DOWNSLOPE WINDS AT THE SURFACE WILL RESULT IN DRY
CONDITIONS ACROSS THE AREA. VERY WINDY CONDITIONS WILL PERSIST
DURING THE DAY. THE FRONTAL BOUNDARY WILL ALSO MOVE EAST AS A WARM
FRONT DURING THE DAY LEADING TO WARMER TEMPERATURES ACROSS THE
FORECAST AREA. ON FRI...NW FLOW WILL CONT ALOFT AS THE UPPER RIDGE
MOVES OVER THE WESTERN U.S. A SURFACE LEE TROUGH WILL DEVELOP OVER
THE EASTERN PORTION OF THE CWA RESULTING IN WINDY AND DRY CONDITIONS
ACROSS THE AREA. FOR SAT...THE UPPER RIDGE OVER THE WEST WILL BREAK
DOWN AND FLATTEN OUT IN RESPONSE TO AN UPPER TROUGH MOVING ACROSS
SOUTHERN CANADA. A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA
SAT NIGHT/SUN MORNING. A SLIGHT CHANCE OF SNOW CAN BE EXPECTED IN
THE SOUTHERN MOUNTAINS SATURDAY NIGHT. MAY HAVE TO INCREASE POPS SAT
NIGHT AS UPSLOPE FLOW DEVELOPS BEHIND SURFACE COLD FRONT. SUN AND
MON WILL BE DRY WITH NW FLOW ALOFT AS THE UPPER TROUGH OVER CANADA
MOVES SE INTO THE MIDWEST. THE UPPER RIDGE WILL THEN REBUILD OVER
THE WESTERN U.S. HIGH TEMPERATURES WILL BE AROUND NORMAL ON
THUR...10 TO 15 DEGREES ABOVE NORMAL FOR FRI AND SAT...AND 5 TO 10
DEGREES ABOVE NORMAL ON SUN AND MON.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH AROUND 18Z TODAY...BUT
CONDITIONS WILL GRADUALLY DETERIORATE THIS AFTERNOON WEST OF A
LUSK TO CHEYENNE LINE AS WINDS CAUSE BLOWING SNOW AND REDUCED
VISIBILITIES. CONDITIONS WILL LIKELY BE REDUCED TO MVFR WITH
AREAS OF IFR DUE TO THE BLOWING SNOW TODAY AND TONIGHT. MOUNTAIN
OBSCURATION WILL ALSO BE POSSIBLE AS SNOW SHOWERS WILL REMAIN
POSSIBLE TODAY...AND EVEN LIKELY BY AROUND SUNRISE WEDNESDAY
MORNING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 5 AM WEDNESDAY FOR WYZ059-WYZ069.
BLIZZARD WARNING UNTIL 5 AM WEDNESDAY FOR WYZ061-WYZ062-
WYZ063-WYZ064-WYZ065-WYZ066-WYZ067.
NE...NONE.
&&
WEILANDHazardous weather outlook, Jan 27, 9:43 AM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
943 AM MST TUE JAN 27 2009
WYZ059-061-065-069-281230-
CONVERSE-SOUTHWEST CARBON-LARAMIE VALLEY-CHEYENNE FOOTHILLS-
943 AM MST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. WEST WINDS
WILL GUST AS HIGH AS 45 MPH AND WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW AND SLICK ROADS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY WINDY CONDITIONS ARE POSSIBLE THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ062>064-066-067-281230-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
943 AM MST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. WEST WINDS
WITH GUSTS TO 45 MPH WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING
SNOW...REDUCING VISIBILITIES AND SLICK ROADS. TRAVEL WILL BE
HAZARDOUS OVER THE MOUNTAINS THROUGH TONIGHT.
A HIGH WIND WATCH IS ALSO IN EFFECT FOR LATE THIS AFTERNOON AND
TONIGHT. WESTERLY WINDS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH
WITH GUSTS OVER 65 MPH. BLOWING SNOW WILL CONTINUE TO PLAGUE THE
AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY WINDY CONDITIONS ARE LIKELY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-WYZ060-068-070-281230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
943 AM MST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Special weather statement, Jan 27, 6:46 AM MST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 AM MST TUE JAN 27 2009
NEZ001>003-019>021-054-055-WYZ060-068-070-271800-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...LUSK...TORRINGTON...PINE BLUFFS
646 AM MST TUE JAN 27 2009
...VERY COLD TEMPERATURES WILL CONTINUE THIS MORNING...
FRIGID TEMPERATURES AND VERY LIGHT WINDS WILL BE PRESENT THROUGH
THE MORNING HOURS ACROSS NIOBRARA...GOSHEN AND EASTERN LARAMIE
COUNTIES IN SOUTHEAST WYOMING AND IN THE WESTERN NEBRASKA
PANHANDLE.
TEMPERATURES WILL GENERALLY BE IN THE TEENS AND 20S BELOW ZERO
ACROSS THESE AREAS BEFORE GRADUALLY WARMING TO THE SINGLE DIGITS
BELOW ZERO BY NOON MST. ALTHOUGH WINDS REMAIN VERY LIGHT...TEMPERATURES
THIS COLD WILL RESULTING IN WIND CHILL VALUES OF 20 BELOW ZERO TO
40 BELOW ZERO. WIND CHILL VALUES WILL ALSO RECOVER TO THE TEENS
BELOW ZERO BY MIDDAY TODAY.
CARPENTER
Blizzard, Laramie Range
- When
- January 27, 11:00 AM MST to January 28, 1:00 AM MST
- Where
- Laramie Range forecast zone
- Reported by
- Department of Highways
Near zero visibility in spots along Interstate 80 due to winds in excess of 65 mph and blowing snow.
Blizzard, Platte
- When
- January 27, 11:00 AM MST to January 28, 1:00 AM MST
- Where
- Platte forecast zone
- Reported by
- Department of Highways
Near zero visibility in spots along Interstate 25 between Chugwater and Wheatland due to wind gusts in excess of 75 mph and blowing snow.
Blizzard, North Carbon
- When
- January 27, 11:00 AM MST to January 28, 1:00 AM MST
- Where
- North Carbon forecast zone
- Reported by
- Department of Highways
Near zero visibility in spots along Interstate 80 due to wind gusts in excess of 65 mph and blowing snow.
Blizzard, Laramie Valley
- When
- January 27, 11:00 AM MST to January 28, 1:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Department of Highways
Near zero visibility in spots along Interstate 80 and U.S. Highway 287 due to wind gusts in excess of 60 mph and blowing snow.
Winter Weather, Cheyenne Foothills
- When
- January 27, 4:00 PM MST to January 28, 1:00 AM MST
- Where
- Cheyenne Foothills forecast zone
- Reported by
- Department of Highways
Strong wind gusts in excess of 50 mph caused considerable blowing and drifting snow which resulted in the closure of some roads around Cheyenne for a short time.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 27 to 28, 20092 deaths · 139 injured · $1.1 million · 27 events
- Winter Storm in Kentucky, January 27 to 28, 20097 deaths · 45 events
- Winter Storm in Texas, January 27 to 28, 20092 deaths · 10 events
- Winter Storm in Pennsylvania, January 27 to 28, 200934 injured · 10 events
- Winter Storm and Winter Weather in Delaware, January 27 to 28, 200920 injured · $100,000 · 4 events
- Winter Storm in Ohio, January 27 to 28, 2009$7.2 million · 29 events
- Winter Storm in Pennsylvania, January 27 to 28, 2009$1.3 million · 3 events
- Winter Storm in West Virginia, January 27 to 28, 2009$400,000 · 27 events
- Heavy Snow in New York, January 27 to 29, 2009$320,000 · 16 events
- Winter Storm in Kentucky, January 27 to 28, 2009$175,000 · 4 events
- Ice Storm and Winter Storm in Kentucky, January 27 to 29, 200960 events
- Ice Storm in Virginia, January 27 to 28, 2009$41,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144923, 144924, 144925, 144926, 144927.